Iowa, 2004

Flooding in Iowa, May 22 to 31, 2004

May 22 to 31, 2004 · NWS DVN · 2 events in 2 counties and zones

See write up under the 23 May to 26 May 2004 time period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

See write up under the 23 May to 26 May 2004 time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 2:00 PM CST, 8 hours 36 minutes earlier.

Area forecast discussion, May 22, 2:00 PM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SAT MAY 22 2004

.DISCUSSION...
A LOT GOING ON WITH SERIOUS HYDRO ISSUES AND THREAT OF SEVERE WX...SO
WILL HAVE TO KEEP IT SHORT. OUTFLOW BOUNDARY ACROSS THE SOUTH
HAS MIXED OUT WITH STRONG LLVL SOUTH WINDS BRINGING SURGE OF WARM HUMID
AIR NORTHWARD. WATCHING FOR SIGNIFICANT CONVECTION TO DEVELOP
NEXT FEW HOURS IN WESTERN IA AND EASTERN NE. PUMP IS BEING PRIMED ALL
ALONG THE I 80 CORRIDOR THE LONGER CONVECTION WAITS. LLVL
CONVERGENCE IS MAXIMIZED AHEAD OF CONVERGING BOUNDARIES IN WESTERN
IA AND EASTERN NE. SUPERCELLS WITH VERY LARGE HAIL AND FEW TORNADOES WITH
BOUNDARY INTERACTION LIKELY. EXPECT TO SEE DEVELOPMENT FURTHER EAST
INTO EASTERN IA AND NORTHWEST IL...BASICALLY NEAR THE I 80
CORRIDOR WHERE GREATEST SFC MOISTURE FLUX CONVERGENCE AND 3 HR PRESSURE
FALLS MAX EXIST. EXPECT CONVECTION OUT WEST TO SPILL EASTWARD
INTO WARM AIR LATER THIS EVE AND OVERNIGHT. 3 HR FFG GENERALLY NEAR
1 INCH IN THE NORTH TO AROUND 1.5 INCHES ALONG THE I 80
CORRIDOR...SO EXPANDED THE FLOOD WATCH TO INCLUDE THE QUAD CITIES METRO
AND EXTENDED IT THROUGH SUN. SUN COULD BE VERY INTERESTING WITH
SIGNIFICANT MID LEVEL SHORTWAVE AND TRIPLE POINT PASSING
THROUGH NORTHEAST IA WITH MUCH OF CWA IN WARM SECTOR. IF WE CAN GET
ENOUGH HEATING THEN POTENTIAL FOR SIGNIFICANT SEVERE WX
EPISODE WITH SUPERCELLS WITH LARGE HAIL AND FEW TORNADOES. ACTIVITY
COULD LINGER IN THE EAST EARLY IN THE EVE...BUT FROM LATE EVE
THROUGH MONDAY LOOKS LIKE A BRIEF RESPITE FROM HEAVY RAIN AND SEVERE
WX WITH SFC AND MID LEVEL RIDGING. NEXT SHORTWAVE PROGGED
MON NIGHT WITH YET ANOTHER THREAT FOR HEAVY RAIN...NOT GOOD FOR HYDRO
CONCERNS. ALREADY LOOKING AT MANY OF OUR RIVERS GOING ABOVE FLOOD
STAGE WITH POTENTIAL FOR MODERATE-MAJOR FLOODING ESPECIALLY ALONG THE
CEDAR...WAPSI AND MAQUOKETA RIVERS. RAISED POPS TO HIGH CHC
AND LATER SHIFTS MAY NEED TO BUMP UP FURTHER.

FEW CHANGES MADE TO LATER PERIODS DUE TO TIME CONSTRAINTS AND
SIGNIFICANT MODEL DISAGREEMENT ON UPPER PATTERN.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 4 PM SUNDAY GENERALLY NORTH OF HIGHWAY 34.
IL...FLOOD WATCH UNTIL 4 PM SUNDAY FOR JO DAVIESS...STEPHENSON...
CARROLL...WHITESIDE...ROCK ISLAND.
MO...NONE.

&&

05
Hazardous weather outlook, May 22, 5:32 AM CST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 AM CDT SAT MAY 22 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
632 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
AGAIN TODAY AND TONIGHT. WITH A WEST TO EAST ORIENTED FRONTAL
BOUNDARY CONTINUING TO WAVER ACROSS THE AREA...ROUNDS OF STRONG
THUNDERSTORMS WILL CONTINUE TO FEED ON WARM MOIST AIR AND MOVE
ALONG THIS FEATURE AND AFFECT MUCH OF THE AREA THIS MORNING.
MOST OF THESE STRONGER STORMS WILL CONTINUE TO OCCUR THROUGH MID
MORNING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR AND BE CAPABLE
OF PRODUCING UP TO PENNY SIZE HAIL...AND WIND GUSTS UP TO 55 MPH.
LOCALLY HEAVY RAIN WILL BE MORE OF A WIDESPREAD THREAT...WITH AREAS
RECEIVING UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME THIS
MORNING. AREAS THAT EXPERIENCE REPEATED THUNDERSTORM ACTIVITY MAY
RECEIVE UP TO 2 INCHES OF RAIN BY EARLY AFTERNOON...CAUSING NUISANCE-
URBAN AND SMALL STREAM FLOODING. LIGHTER RAINS WILL FALL NORTH OF THE
INTERSTATE 80 CORRIDOR LATER THIS MORNING IN AREAS THAT RECEIVED
HEAVY RAINFALL FRIDAY EVENING AND OVERNIGHT. CREEKS AND RIVERS IN
THESE AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WILL
CONTINUE TO SWELL OUT OF THEIR BANKS FROM LAST NIGHTS HEAVY RAINS...
ALONG WITH OTHER FLOODING PROBLEMS THAT WILL PERSIST WELL INTO
TODAY.

AS THE FRONT TRIES TO LIFT NORTHWARD TODAY...MORE HEAVY STORMS ARE
EXPECTED TO FIRE IN WESTERN IOWA BY THIS EVENING...AND PROGRESS EAST
TOWARD NORTHEAST IOWA AND POSSIBLY NORTHWEST ILLINOIS. HOW MUCH OF
THE AREA GETS IMPACTED DEPENDS ON HOW FAR NORTH THE FRONT CAN REACH.
LATEST INDICATIONS SUGGEST THE FRONT SHOULD MAKE IT INTO NORTHEAST
IOWA AND ALONG THE WISCONSIN AND ILLINOIS BORDER BY 7 PM. THIS
WOULD HELP THE HEAVIER RAIN PRODUCING STORMS SHIFT TO THE NORTH OF
THE AREA OVERNIGHT. BUT IF THE FRONT HAS TROUBLE BATTLING COOL
THUNDERSTORM OUTFLOW FROM THIS MORNINGS ACTIVITY AND HANGS UP
FURTHER TO THE SOUTH...AREAS NORTH OF THE INTERSTATE 80 CORRIDOR
WILL ONCE AGAIN BE UNDER THE GUN FOR HEAVY RAIN...AS WELL AS SOME
SEVERE WEATHER IN THE FORM OF WINDS GUSTING UP TO 65 MPH AND HAIL
UP TO THE SIZE OF HALF DOLLARS THIS EVENING AND OVERNIGHT. A STRONG
STORM DEVELOPING ON THE BOUNDARY AND FEEDING ON THE WARM MOIST AIR
TO THE SOUTH OF IT...WILL AGAIN HAVE THE POTENTIAL TO PRODUCE A
TORNADO IN THIS ENHANCED SHEAR ZONE. THIS IS WHAT HAPPENED LATE
FRIDAY AFTERNOON AND EVENING IN PORTIONS OF EAST CENTRAL IOWA.

SOILS IN EAST CENTRAL IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR ARE ALREADY SATURATED...AND RIVERS AND
CREEKS ARE SWOLLEN AND OUT OF THEIR BANKS. A FLOOD WATCH IS IN EFFECT
THROUGH SUNDAY MORNING FOR THE POTENTIAL OF MORE HEAVY RAIN OF 1 TO 3
INCHES AND LOCALLY HIGHER AMOUNTS IN THESE AREAS LATER TODAY AND
TONIGHT...WHICH WOULD CREATE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS A LOW PRESSURE STORM SYSTEM SHIFTS NORTH OF THE AREA LATE
TONIGHT AND SUNDAY...A TRAILING COLD FRONT WILL SWEEP THROUGH THE
AREA FROM THE WEST IN THE AFTERNOON. THIS FRONT WILL ENCOUNTER THE
WARM AND MOIST AIRMASS IN PLACE OVER EASTERN IOWA...NORTHEAST
MISSOURI AND NORTHWEST ILLINOIS AND PRODUCE THE RISK OF MORE SEVERE
WEATHER. AS THE FRONT SCOOPS UP THE UNSTABLE AIR...IT MAY PRODUCE
SCATTERED SUPERCELLS WHICH MAY BE ABLE TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. THESE STORMS ARE EXPECTED TO BE MORE PROGRESSIVE
AND THUS NOT AS MUCH OF A FLOODING THREAT...ALTHOUGH THEY MAY
AGGRAVATE ANY ONGOING FLOODING ALREADY OCCURRING FROM EARLIER HEAVY
RAIN EPISODES.

MORE SHOWERS AND STORMS MAY OCCUR ON MONDAY AS ANOTHER DISTURBANCE
APPROACHES FROM THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS WILL
ALSO LIKELY BE NEEDED SUNDAY AFTERNOON IN THE ENTIRE AREA.

12

In the hours before

Special weather statement, May 22, 7:54 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT SAT MAY 22 2004

IAZ040>042-051>053-063>065-067-076>078-230400-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA-IOWA IA-
JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-LOUISA IA-MUSCATINE IA-
WASHINGTON IA-
854 PM CDT SAT MAY 22 2004

...POTENTIAL FOR TORNADOES INCREASING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE LATE EVENING. THE
ENVIRONMENT IS BECOMING MORE FAVORABLE FOR TORNADOES. THESE TORNADOES
CAN DEVELOP VERY QUICKLY...SO REMAIN ALERT FOR RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER
APPROACH OR A WARNING BE ISSUED. THUNDERSTORMS OVER CENTRAL IOWA WILL
ALSO BE MOVING INTO THE AREA LATER THIS EVENING. THESE THUNDERSTORMS
HAVE HAD A HISTORY OF PRODUCING TORNADOES. MAKE SURE YOU HAVE A SOURCE
FOR OBTAINING THE LATEST WEATHER INFORMATION AND WARNINGS.

05
Local storm report, May 22, 10:11 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             PEOSTA                  42.45N 90.85W
05/22/2004  2.00 INCH        DUBUQUE            IA   TRAINED SPOTTER

&&

MZ
Special weather statement, May 22, 10:20 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 PM CDT SAT MAY 22 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-230900-
BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA-DES MOINES IA-
DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-JEFFERSON IA-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-
VAN BUREN IA-WASHINGTON IA-
1120 PM CDT SAT MAY 22 2004

...NEW TORNADO WATCH NUMBER 256 NOW IN EFFECT UNTIL 4 AM CDT FOR
MUCH OF EASTERN IOWA...

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN SOUTHWEST AND
CENTRAL IOWA...AND PUSH EAST TOWARD EASTERN IOWA THROUGH THE
OVERNIGHT HOURS. THUS A NEW TORNADO WATCH HAS BEEN ISSUED UNTIL 4 AM
FOR MOST OF EAST CENTRAL AND SOUTHEAST IOWA. ALTHOUGH THESE STORMS
MAY STILL HAVE THE CAPABILITY TO PRODUCE A FEW TORNADOES...THE MAIN
THREAT NOW APPEARS TO BE DAMAGING STRAIGHT LINE WINDS UP TO 70
MPH FROM BOWING LINE SEGMENTS OF STORMS. MAKE SURE YOU HAVE A SOURCE
FOR OBTAINING THE LATEST WEATHER INFORMATION AND WARNINGS.

ILZ001-002-007-009-015>018-024>026-230900-
BUREAU IL-CARROLL IL-HENDERSON IL-HENRY IL-JO DAVIESS IL-MERCER IL-
PUTNAM IL-ROCK ISLAND IL-STEPHENSON IL-WARREN IL-WHITESIDE IL-
1120 PM CDT SAT MAY 22 2004

...TORNADO WATCH NUMBER 254 THAT WAS IN EFFECT UNTIL MIDNIGHT HAS
BEEN CANCELED FOR NORTHWEST AND WEST CENTRAL ILLINOIS...

ALTHOUGH A FEW STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT
FAR NORTHWEST ILLINOIS THROUGH 1230 AM SUNDAY MORNING...THE THREAT
OF TORNADIC ACTIVITY HAS DIMINISHED. THUS THE TORNADO WATCH HAS
BEEN CANCELED EARLY. STRONG TO SEVERE STORMS MAY STILL BE POSSIBLE
LATER TONIGHT IN THE PREVIOUS WATCH AREA IN ILLINOIS...AS A LINE OF
STORMS PUSHES EAST OUT OF IOWA. STAY TUNED FOR ANY LATE NIGHT
WATCHES OR WARNINGS.

12
Local storm report, May 22, 10:34 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             3 N HANOVER             42.30N 90.28W
05/22/2004  0.88 INCH        JO DAVIESS         IL   LAW ENFORCEMENT

&&

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clinton

When
May 22, 10:36 PM CST to May 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Flood, Scott

When
May 22, 10:36 PM CST to May 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404846, 5404847.